Sleep Apnea Drug May Cause SJS. A patient who used armodafinil, a wakefulness-promoting agent, has developed Stevens-Johnson Syndrome (SJS) within two weeks of use of the drug. The case was presented at the 2017 Annual Meeting of the Associated Professional Sleep Societies in Boston, Massachusetts. Armodafinil improves wakefulness in patients with excessive sleepiness from sleep apnea, narcolepsy, or shift work disorder. It may also be used for other conditions, such as ADD (attention deficit disorder) as determined by a physician, according to Psychiatry Advisor.
Exactly how armodafinil works is not known, but it affects certain chemicals in the brain that may affect sleep. High performance individuals, such as air traffic controllers, use armodafinil with positive effects. Armodafinil is an indirect dopamine receptor agonist with wake-promoting activity similar to sympathomimetics (mimic the effects of sympathetic activation on the heart and circulation by, for example, raising blood pressure).
Persistent Daytime Sleepiness
The patient who used armodafinil and developed SJS is a 21-year-old female with daytime sleepiness that has been persisting since childhood even after having nine hours of sleep every night. She had a history of maintenance immunotherapy for common allergies. She also experienced significantly shortened sleep latencies without REM (rapid eye movement). The woman was diagnosed with idiopathic hypersomnia and was prescribed 150 mg. of armodafinil to be taken every morning, Psychiatry Advisor reports.
Mild subjective fevers were experienced by the patient while on therapy and cervical lymphadenopathy (abnormal enlargement of the lymph nodes) on the ninth day of treatment. Treatment was discontinued on the 13th day. Within 12 hours of discontinuation, the patient developed lip and mouth ulcers along with a generalized rash over her body. The patient was hospitalized and received supportive care as the biopsy appeared to identify SJS as the condition she was suffering from. After armodafinil was discontinued, no alternative drug was given, and the patient remained symptomatic with daytime sleepiness.
National law firm Parker Waichman LLP has extensive experience and success in representing clients in pharmaceutical litigation. Attorneys at the firm are available to answer questions for any individuals seeking legal information for a potential lawsuit.
Serious rash, including SJS, is a documented adverse event in the prescribing information for both armodafinil and modafinil (another wakefulness agent). This risk is based on a clinical trial of modafinil in which 13 cases in individuals younger than 17 years of age, reported non-specific rash which led to discontinuation of the medication. Only one of the cases, out of all 13, was reported as possible SJS. At this time, there are no established risk factors for the development of rash, or clinical features to anticipate its severity. The trial authors recommend immediately discontinuing modafinil or armodafinil at symptom onset.
Stevens-Johnson Syndrome is a serious health concern for patients and their doctors as there is no available diagnostic method to determine if a patient may be hyper-sensitive to SJS. Scientists are not sure why only certain medications seem to cause SJS and what causes only certain patients to develop an SJS reaction.
Stevens-Johnson syndrome is an immune-complex-mediated hypersensitivity complex that typically involves the skin and the mucous membranes, reports MedScape. Typically, symptoms of Stevens-Johnson syndrome are cough, headache, malaise, arthralgia (aching or pain in the joints). Patients may complain of a burning rash that begins symmetrically on the face and the upper part of the torso.
In addition, there may be symptoms resembling a cold or flu. These symptoms are often overlooked or are possibly mistaken for a common cold. However, after the flu-like symptoms may develop, shortly thereafter, the characteristic SJS rash appears as a red or purple rash full of blisters that can appear on the mucous membranes of the body as well as the skin. Blisters may form inside the body, making it hard to eat, swallow, even urinate. Then the top layer of the affected skin dies, shed, and then heals.
Stevens-Johnson syndrome is a medical emergency that usually required hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications as the skin regrows, according to the Mayo Clinic.
Recovery after Stevens-Johnson syndrome can take weeks to months, depending on the severity of the condition. If caused by a medication, that drug must permanently be avoided along with others closely related to it.
Need Legal Help Regarding Sleep Apnea Drug?
New York | Brooklyn | Queens | Long Island | New Jersey | Florida
Call us at: 1-800-YOURLAWYER (800-968-7529) | Schedule your free consultation